Missouri, 2001Tornado in Missouri, November 23, 2001
November 23, 2001 · NWS SGF · 1 event in 1 county or zone
A tornado touched down in the community of Orange, about 6 miles north of Aurora along Highway K. Sporadic roof and structural damage occurred to several homes plus the local firehouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- $250,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down in the community of Orange, about 6 miles north of Aurora along Highway K. Sporadic roof and structural damage occurred to several homes plus the local firehouse. A church also suffered minor roof damage and a missing steeple, which appeared to have been mainly caused by flying debris. Adjacent to the church, a cemetery had at least a dozen tombstones that had been blown over. The most significant damage occurred to several large poultry houses which were destroyed, with debris landing up to a mile north. Hundreds of trees were uprooted or snapped, including several that were up to two feet in diameter. The tornado then tracked across Highway K and up a hillside before dissipating in the middle of a golf course. The tornado track was approximately two miles long, reaching a width of approximately 200 yards. The damage is consistent with a strong F1 tornado, reaching winds of just over 100 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:35 PM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Nov 23, 1:35 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST FRI NOV 23 2001
1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF
FORECAST...TEMPERATURES.
18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50
DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER
CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM. TSRA BREAKING OUT
OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS.
PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH
MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO.
SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE
EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD
BE SEVERE IN ALL ZONES. WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP
A 30 POP IN ERN ZONES FOR 2ND PERIOD. DOES NOT LOOK LIKE WRAP
AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF
DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS
DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR
ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY. RA/SN LOOKS TO
BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET. IT LOOKS
LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING
THURSDAY.
ISC GRIDS SENT.
PRELIMINARY CCF FOR COORDINATION
FCSTID = 07
SGF 51 59 39 59 / 90 20 10 10
JLN 52 60 40 60 / 80 20 10 10
UNO 51 60 40 60 / 90 30 10 10
VIH 50 58 38 58 / 90 30 10 10
.SGF...
MO...NONE.
KS...NONE.
SS
In the hours before
Special weather statement, Nov 23, 6:00 PM CST, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-
HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001
...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...
* HAZARDOUS WEATHER THREAT(S)...
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
TORNADOES.
* THREAT AREAS AND TIMING...
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.
CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.
* DISCUSSION...
THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS
IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.
* SPOTTER ACTIVATION OUTLOOK...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.
* ADDITIONAL INFORMATION...
A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
ARKANSAS UNTIL 11 PM.
* EXTENDED OUTLOOK...
THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA ON MONDAY.
FOSTER
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-
HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001
...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...
* HAZARDOUS WEATHER THREAT(S)...
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
TORNADOES.
* THREAT AREAS AND TIMING...
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.
CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.
* DISCUSSION...
THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS
IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.
* SPOTTER ACTIVATION OUTLOOK...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.
* ADDITIONAL INFORMATION...
A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
ARKANSAS UNTIL 11 PM.
* EXTENDED OUTLOOK...
THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA ON MONDAY.
FOSTER
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 1 hour 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST FRI NOV 23 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST FRI NOV 23 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH
...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Nov 23, 9:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI NOV 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM STOTTS CITY MO .75 INCH HAIL
11/23/01 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Tornado, Lawrence
- When
- November 23, 9:20 PM CST to 9:30 PM CST
- Where
- Lawrence County, 6 mi N of Aurora
- Rating
- F1
- Path length
- 2 mi
- Path width
- 200 yd
- Property damage
- $750,000
- Crop damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.050, -93.717
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, November 23, 20011 death · 4 injured · F2 · 1 event
- Tornado in Missouri, November 23, 20013 injured · $1.5 million · F2 · 1 event
- Tornadoes and Hail in Arkansas, November 23, 2001$2.2 million · F1 · 25 events
- Rip Current in Florida, November 23, 20011 death · 1 event
- Tornado in Arkansas, November 23, 2001F2 · 1 event
- Tornado in Arkansas, November 23, 2001F2 · 1 event
- Damaging Wind in California, November 23, 2001$50,000 · 1 event
- Tornadoes in Louisiana, November 23, 2001$15,000 · F1 · 2 events
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
- Tornado in Arkansas, November 23, 2001F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272235.